Virginia, 2012

Damaging Wind and Heavy Rain in Virginia, July 24 to 25, 2012

July 24 to 25, 2012 · NWS RNK · 2 events in 1 county or zone

Northwesterly flow aloft interacted with a frontal zone and an extremely warm and unstable air mass to bring strong storms to the mountains. Rainfall was also quite heavy with 2 to 3 inch amounts falling across in western Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Northwesterly flow aloft interacted with a frontal zone and an extremely warm and unstable air mass to bring strong storms to the mountains. Rainfall was also quite heavy with 2 to 3 inch amounts falling across in western Tazewell County. Minor flooding occurred as a result of the rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 12:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 24, 12:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT TUE JUL 24 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL GRADUALLY SHIFT FROM THE CENTRAL U.S.
INTO THE SOUTHEAST U.S. THROUGH THE END OF THE WEEK. NORTHWEST
FLOW WILL REMAIN FIRMLY ENTRENCHED ON THE NORTH SIDE OF THE HIGH
FROM THE UPPER MIDWEST INTO THE MID-ATLANTIC REGION. A SERIES OF
DISTURBANCES WILL TRACK ACROSS THE REGION IN THIS NORTHWEST
FLOW...IMPINGING ON A WARM TO HOT AND HUMID AIR MASS AND CONTINUE
THE DAILY THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 109 PM EDT...
SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM FOR ENTIRE CWA.
UPDATED ISC GRIDS AND FORECAST FOR WATCH.

AS OF 1209 PM EDT TUESDAY...

WILL BE DOING A SPECIAL SOUNDING THIS AFTERNOON. MODIFIED POPS FOR
LATEST MODEL TRENDS.

AS OF 1021 AM EDT TUESDAY...
SPC HAS ADVERTISED...IN SWODY1...THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE ENTIRE CWA THIS AFTERNOON INTO TONIGHT. THE
MAIN THREATS ARE FOR DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS.
DAMAGING WINDS MAY BE EXPECTED WITH THESE STORMS GIVEN THE STRONG
INSTABILITY IN CONJUNCTION WITH STEEP LOW-LEVEL LAPSE RATES. WILL
MAINTAIN THE HIGHEST POPS AND ENHANCED WORDING IN THE WEST.

RAISED POPS IN THE NORTHWEST FOR CONVECTION AS SEEN ON KFCX 88D
LOOP. THIS MORNING WRF-ARW-RNK AND WRF-NMM-SPC DEVELOPED NUMEROUS
SHOWERS AND THUNDERSTORMS IN THE WEST BY 18Z THEN MOVING THE
CONVECTION SOUTHEAST INTO THE PIEDMONT. ANOTHER THUNDERSTORM
COMPLEX DROPS QUICKLY SOUTH ACROSS WESTERN PORTIONS OF CWA FROM
23Z-03Z THIS EVENING INTO TONIGHT. RAISED HIGH TEMPERATURES WITH
WARM START THIS MORNING AND LIMITED CLOUD COVER IN THE EAST. WILL
MAKE ADDITIONAL CHANGES AS DAY PROGRESSES.

AS OF 450 AM EDT TUESDAY...

MAIN CONCERN AGAIN THIS PERIOD WILL THE THREAT FOR THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. AN IMPRESSIVE LATE JULY DISTURBANCE
WILL TRACK IN NORTHWEST FLOW ALOFT FROM THE OHIO VALLEY TOWARD
THE MID-ATLANTIC REGION TODAY. THIS SYSTEM WILL REACH THE WV/VA
REGION DURING PEAK HEATING. MODELS IN GOOD AGREEMENT OF A
THUNDERSTORM COMPLEX...POTENTIALLY AN MCS...DEVELOPING ACROSS
OH/WV DURING THE MORNING...TRANSLATING S-SSW THROUGH THE
AFTERNOON/EARLY EVENING HOURS. THE UPPER FLOW IS SLIGHTLY MORE
AMPLIFIED TODAY THAN IT WAS MONDAY...HINTING AT A BETTER BACK
BUILDING POTENTIAL FOR THE THUNDERSTORM ACTIVITY. CONSEQUENTLY...THE
FOCUS BULLSEYE FOR CONVECTION TODAY APPEARS TO BE ALONG AND WEST OF
THE I-77 CORRIDOR...WITH THE BRISTOL-ABINGDON AREA APPEARING TO BE IN
THE CENTER OF ANY POTENTIAL MCS. DRIER AIR BEGINS TO ADVECT SW INTO
THE NORTHERN PART OF THE CWA TOWARD EVENING. WITH THIS THINKING IN
MIND...HAVE ADVERTISED LIKELY TO CATEGORICAL POPS GENERALLY FROM
BLF-MKJ...W AND SW...WITH CHC POPS TO THE EAST. THE LOWEST POPS ARE
ACROSS THE PIEDMONT REGION. SPC HAS A SLIGHT RISK ADVERTISED FOR THE
ENTIRE CWA...BUT AGAIN THINKING IS THAT THE MAIN THREAT FOR SVR WILL
BE ACROSS OUR FAR S WV...SW WV...AND NW NC COUNTIES. IF THE MCS
BECOMES MORE ORGANIZED THAN CURRENTLY EXPECTED...WE COULD BE DEALING
WITH ANOTHER DERECHO AND A MORE WIDESPREAD DAMAGING WIND EVENT FOR
AREAS EAST OF THE ALLEGHANYS AS WELL. AS SUCH...SPC IS HINTING AT A
POTENTIAL MODERATE RISK IF THIS BECOMES EVIDENT LATER IN THE DAY.
THE HAIL THREAT SHOULD BE MOSTLY CONFINED TO AREAS WEST OF I-77
GIVEN CURRENT THINKING. CONSIDERING ALL OF THESE FACTORS...HAVE
CONFINED MENTION OF SVR IN THE GRIDS/ZONES TO THE AREAS MOSTLY WEST
OF I-77 FOR THIS AFTERNOON/EVENING.

NOT VERY CONFIDENT ABOUT MAX TEMPS TODAY...WITH PERSISTENCE NOT
PARTICULARLY HELPFUL. WIDESPREAD AFTERNOON CONVECTION MON PUT A LID
ON HEATING ACROSS MUCH OF THE CWA. ABUNDANT CLOUD COVER ACROSS ALL
BUT THE PIEDMONT AND CONVECTIVE POTENTIAL SHOULD ALSO LIMIT
HEATING TODAY AS WELL...BUT THE PIEDMONT AREAS SHOULD SEE
CONSIDERABLY MORE SUN AND THUS A GOOD 5 DEGREES WARMER THAN ON
MON. HAVE STAYED ON THE COLD SIDE OF MAV/MET MOS...BUT A GOOD 5
DEGREES WARMER THAN MON.

ANOTHER CONCERN TODAY WILL BE WIND. A SIGNIFICANT LATE JULY LOW-
LEVEL WESTERLY JET IS EVIDENT. IN FACT...THE HIGHER ELEVATIONS
ALREADY SEEING 10KT OR BETTER WINDS EVEN AT THIS HOUR. A SURE SIGN
OF A WINDY DAY. 850MB WINDS ARE 25-30KTS OR BETTER MUCH OF THE
DAY...AND WITH HEATING...THESE WINDS WILL MIX DOWN TO THE GROUND.
THIS ALSO AROUSES EVEN MORE CONCERN FOR DAMAGING WINDS WITH
THUNDERSTORMS.

OVERNIGHT AND INTO EARLY WED...MODELS IN GOOD AGREEMENT AGAIN THAT
LEFT OVER MCS CONVECTION WILL EVOLVE INTO A WARM ADVECTION
CONVECTIVE REGIME...WITH SHRA/TSRA ACTIVITY SPREADING BACK TO THE
NE TOWARD THE NEW RIVER VALLEY/BCB/ROA TOWARD MORNING. THUS...HAVE
LEFT LOW CHC POPS IN FOR THESE AREAS OVERNIGHT...WITH AGAIN THE
MAIN FOCUS OF THIS ACTIVITY ALSO REMAINING WEST OF I-77 THROUGH
THE NEAR TERM. ALTHOUGH UNUSUAL FOR SUCH TO OCCUR...THIS PATTERN
CERTAINLY APPEARS POSSIBLE GIVEN THE MOIST...UNSTABLE AIR
REMAINING IN PLACE ACROSS THE REGION AND CONTINUED UNSTABLE NW
FLOW ALOFT. CLOUDS AND HIGH DEWPOINTS WILL AGAIN LIMIT COOLING
TONIGHT...WITH MOST AREAS AOA 70F ONCE AGAIN. SLIGHTLY
COOLER/DRIER AIR WILL FILTER INTO THE FAR NORTHERN PARTS OF THE
CWA...SO A FEW MORE 60S CAN BE EXPECTED FROM LWB-LYH...NORTHWARD.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT TUESDAY...

WEAK COLD FRONT WILL SETTLE ACROSS THE EXTREME SW PORTION OF THE
CWA THEN MOVE BACK NORTH OF THE REGION INTO WEDNESDAY NIGHT. THE
EXTRA CLOUDS ALONG THE BOUNDARY WILL CREATE A DIFFERENTIAL HEATING
BOUNDARY WHICH SHOULD BE THE CATALYST FOR SHOWERS AND STORMS
MAINLY ACROSS THE SW ON WEDNESDAY. THE BLOWTORCH OPENS UP ON
THURSDAY WITH H85 TEMPS IN THE LOW +20S AND A DOWNSLOPING WARMING
WIND...HAVE FORECASTED 100F FOR ROA AND DAN. LIKE THE END OF
JUNE...SEEMS AS IF THE 2M TEMPS FROM THE MODELS PER HPC HAVE BEEN
RUNNING A LITTLE COOL...THUS WENT A DEGREE OR TWO ABOVE GUIDANCE
FOR MAX T. RECORD FOR JUL 26 AT ROA IS 101F FROM 1930 AND AT DAN
IS 99F FROM 1987. DRY AND WARM ALOFT SUCH THAT STORMS SHOULD
REMAIN ISOLATED TO SCATTERED WITH THE BEST CHANCE ALONG THE
SOUTHERN BLUE RIDGE. DEEP MIXING WITH WINDS GUSTING TO 20 MPH AT
TIMES OFF THE RIDGES SHOULD ALLOW THE DEWPOINT AT ROA TO MIX BELOW
GUIDANCE...SUCH THAT HEAT ADVISORY CRITERIA MAY NOT BE MET.
HOWEVER...A SLIGHT SOUTHERLY COMPONENT ACROSS THE PIEDMONT AND
SOUTHSIDE MAY KEEP DEWPOINTS THERE CLOSE TO 70F ALL DAY...WHICH
WOULD PUT APPARENT TEMPS INTO HEAT ADVISORY CRITERIA. WILL KEEP
HWO MENTION. STORMS MAY DEVELOP WELL OUT AHEAD OF A COLD FRONT
MOVING THROUGH THE OHIO VALLEY ON FRIDAY BUT THE MODEL QPF FIELDS
DO HINT THAT MUCH OF THIS CONVECTION WILL CRUMBLE UPON CROSSING
THE MOUNTAINS. IN ADDITION...MODELS MAY ALSO BE INDICATING THAT IT
IS TOO WARM ALOFT/CAPPED THAT FAR EAST OF THE COLD FRONT FOR A
LINE OF CONVECTION TO SURVIVE INTO THE ROANOKE VALLEY OR PIEDMONT.
DEPENDING UPON THE TIMING OF THE STORMS AND CLOUDS...FRIDAY MAY BE
NOT TOO MUCH COOLER THAN THURSDAY...ALTHOUGH H85 TEMPS ARE A
COUPLE DEGREES COLDER ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 1110 AM EDT TUESDAY...

AMPLIFIED HIGH LATITUDE PATTERN REMAINS THIS PERIOD WITH OUR AREA
SEEING A TROUGH DIGGING ACROSS THE MID ATLANTIC PUSHING A FRONT
THROUGH INTO THE CAROLINAS BY SAT NIGHT. THE QUESTION REMAINS
WHETHER THIS FRONT WILL MAKE IT THIS FAR SOUTH GIVEN THE SUMMER
PATTERN. MODELS SHOW ENOUGH AGREEMENT THAT LEAST THE NRN HALF OF THE
FORECAST AREA WILL SEE LOWER DEWPOINTS/HUMIDITY ARRIVING THE 2ND
HALF OF THE WEEKEND...BUT HEIGHTS START BUILDING AGAIN BY NEXT WEEK.
WILL KEEP THE TEMPS WARM BUT SEASONAL AFTER FRONTAL PASSAGE SAT
NIGHT. THE COLD FRONT SHOULD HAVE ENOUGH FORCING FOR SCATTERED
CONVECTION BUT THE FLOW SHOWS POTENTIAL FOR LEE SIDE DRYING.

THE OVERALL FORECAST WILL KEEP POPS AT A MINIMUM SUN-MON WITH
ISOLATED MTN CONVECTION THEN ANOTHER SHORTWAVE LOOKS TO MOVE INTO
THE AREA BY TUESDAY BUT WILL STILL KEEP POPS IN THE SLIGHT CHANCE
AREA.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1220 AM EDT TUESDAY...

THUNDERSTORMS AND WINDS WILL HINDER AVIATION OPERATIONS THIS
AFTERNOON INTO TONIGHT. AMPLIFYING UPPER FLOW WITH CENTRAL TO MS
VALLEY UPPER RIDGE AND DEEPENING NE U.S. UPPER TROUGH WILL ALLOW
FLOW TO VEER TO MORE NW ACROSS THE REGION THIS TAF VALID PERIOD.

SHORTWAVE WILL TRACK SOUTHWARD ACROSS THE REGION THIS AFTERNOON INTO
THIS EVENING. THIS UPPER DISTURBANCE WILL ENHANCE THUNDERSTORM
DEVELOPMENT. THE BEST POTENTIAL FOR DAMAGING WIND GUSTS REMAINS
ACROSS THE WEST...ESPECIALLY WEST OF I-77. BEST CHANCE OF A
THUNDERSTORM AT A TAF SITE WILL OCCUR AT BLF. BUT...ALL TAF SITE
HAVE THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

OTHER CONCERN TODAY WILL BE GUSTY WEST WINDS AS STRONG WESTERLY
LOW-LEVEL JET...FOR LATE JULY...ASSOCIATED WITH UPPER
DISTURBANCE...TRACKS ACROSS THE AREA AND MIXES DOWN TO THE SFC.
WINDS ARE GUSTING AT THE HIGHER ELEVATIONS. AS USUAL...ROA WILL
BE THE MOST IMPACTED WITH THESE WINDS...WITH AFTERNOON AND EVENING
WINDS SUSTAINED OF 15KTS WITH GUSTS OF 25-30KTS NOT OUT OF THE
QUESTION. ELSEWHERE...EXPECT MOSTLY 10-12KTS WITH GUSTS OF
17-20KTS. GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM.
WINDS WILL DIMINISH CONSIDERABLY AFTER 00Z...BUT REMAIN WNW
THROUGH TAF VALID PERIOD.

WARM ADVECTION PATTERN SETS UP FROM SW TO NE OVERNIGHT WITH RETURN
FLOW AND MOISTURE. CONSEQUENTLY...HAVE ADVERTISED BKN MID LAYER
CLOUDS AND CARRIED VCSH MUCH OF THE NIGHT WEST OF LWB-ROA-DAN.
OUTSIDE TSRA AREAS THROUGH TAF VALID PERIOD...VFR SHOULD BE THE RULE
WITH CIGS AOA 050 AND VSBYS AOA 7SM.

LONG TERM AVIATION OUTLOOK FROM EARLIER DISCUSSION...

NW FLOW ALOFT LOOKS TO PERSIST THROUGH WEDNESDAY...RESULTING IN
ADDED BOUTS OF SHRA/TSRA DURING THE PERIOD. UPPER RIDGE BUILDING
IN MAY TEND TO HOLD TSRA TO THE NORTH ON THURSDAY BEFORE ANOTHER
WEAK COLD FRONT DRIFTS IN FROM THE NORTH LATER FRIDAY INTO
SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER CHANCES FOR
SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS END. OTHERWISE
EXPECTING VFR CONDITIONS OUTSIDE OF ANY PERIODS OF
THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG WEDNESDAY THROUGH
SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/RAB
Hazardous weather outlook, Jul 24, 1:11 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT TUE JUL 24 2012

NCZ003-004-019-020-VAZ011-013-014-016>020-022>024-032-WVZ044-251815-
SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MONROE-
211 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ045-251815-
GREENBRIER-
211 PM EDT TUE JUL 24 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING
WIND GUSTS AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-251815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
SUMMERS-
211 PM EDT TUE JUL 24 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING.
SCATTERED THUNDERSTORMS EXPECTED TO CONTINUE OVERNIGHT...AFTER
MIDNIGHT. DAMAGING WIND...HEAVY RAINS AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. HAIL WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ033>035-043>047-058-059-251815-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
211 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO REACH 100 TO 105
ACROSS THIS REGION...WITH AREAS FROM MARTINSVILLE TO APPOMATTOX
POTENTIALLY SEEING HEAT INDICES OF 105 TO 109. A HEAT ADVISORY MAY
BE NEEDED FOR THIS AREA LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 8:48 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 SW CHATHAM            36.78N 79.44W
07/23/2012                   PITTSYLVANIA       VA   EMERGENCY MNGR

            TREE DOWN ON A POWER LINE ALONG IRISH ROAD

&&

PW
Special weather statement, Jul 24, 12:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT TUE JUL 24 2012

NCZ001>003-018-019-VAZ015-016-241800-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-
112 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...

AT 100 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FRIES
VIRGINIA...OR NEAR GALAX CITY...TO 8 MILES NORTH OF MOUNTAIN
CITY...OR NEAR MOUNT ROGERS...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...EXPECT A 30 MINUTE PERIOD OF VERY HEAVY RAIN WHICH WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. ANOTHER HAZARD TO EXPECT WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR THE VIRGINIA...NORTH CAROLINA BORDER
AROUND 130 PM...THEN MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...AND ACROSS THE BLUE RIDGE PARKWAY INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AFTER 200 PM.

LAT...LON 3643 8172 3646 8172 3647 8170 3654 8171
      3658 8169 3664 8160 3665 8155 3668 8153
      3678 8096 3652 8054 3616 8151 3633 8172
      3640 8175
Special weather statement, Jul 24, 1:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUL 24 2012

NCZ001-018-019-241930-
ASHE NC-WATAUGA NC-WILKES NC-
245 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF
ASHE...WATAUGA AND WILKES COUNTIES...

AT 230 PM EDT...STRONG THUNDERSTORMS WERE ALONG THE ASHE...WATAUGA
COUNTY BORDER...AND EXTENDED WESTWARD INTO NORTHEAST TENNESSEE.
THESE STORMS WERE MOVING TO THE SOUTHEAST AT 30 MILES AN HOUR.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...AND EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...TORRENTIAL RAINS
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND POOR DRAINAGES.
IF YOU ENCOUNTER WATER FLOWING OVER A ROAD...TURN AROUND DONT DROWN!
FOR YOUR SAFETY...DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR SUGAR GROVE...MEAT CAMP AND TODD AROUND
300 PM...BEECH MOUNTAIN...BOONE...AND RUTHERWOOD AROUND 330 PM...
BLOWING ROCK AND DARBY AROUND 400 PM.

LAT...LON 3636 8181 3635 8173 3639 8173 3640 8169
      3635 8136 3604 8139 3607 8142 3609 8152
      3611 8155 3611 8181 3619 8185 3619 8189
      3621 8192 3627 8190 3629 8192

The radar

The Charleston,WV radar (KRLX), 131 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Tazewell

When
July 24, 2:00 PM EST to 6:00 PM EST
Where
Tazewell County, 1.6 mi W of Seaboard to 1.29 mi SSE of Cliffield
Reported by
County Official
Coordinates
37.132, -81.829

Rainfall of 2 to 3 inches in several hours fell across the western sections of the county as several bands of precipitation dropped southeast from the Ohio Valley.

Thunderstorm Wind, Tazewell

When
July 25, 12:57 AM EST
Where
Tazewell County, 5.95 mi SSE of Malden Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
36.950, -81.660

Two large trees were brought down at the intersection of Freestone Valley and Veterans Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403583, 403577.